Iowa, 2014

Flash Flooding and Heavy Rain in Iowa, July 12, 2014

July 12, 2014 · NWS DMX · 5 events in 4 counties and zones

A cold front continued to move southeast across the state. 25 inches of precipitable water present.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$350,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A cold front continued to move southeast across the state. Deep moisture was available with 2 to 2.25 inches of precipitable water present. Thunderstorms formed and dropped very heavy rainfall. Flash flooding was reported in Marion County as well as Warren County. Warren County was hardest hit with water up to 5 feet deep in the Milo area. Much of the town of Milo was left in standing water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 12, 2:30 PM CST, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 12, 2:30 PM CST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
330 PM CDT SAT JUL 12 2014

.SHORT TERM /TONIGHT/...
ISSUED AT 326 PM CDT SAT JUL 12 2014

MAIN CHALLENGE THIS PERIOD WILL BE EXTENT OF CONVECTION AND SEVERE
THREAT. MOST OF THE SYNOPTIC SCALE MODELS CONTINUE TO INDICATE
CONVERGENCE AND INSTABILITY SHOULD BE SUFFICIENT TO INITIATE
CONVECTION BETWEEN 3 TO 5 PM OVER CENTRAL IOWA BETWEEN US 20 AND US
30 THIS AFTERNOON...THEN SWINGING ACTIVITY OVER THE REMAINDER OF
THE  AREA BETWEEN 5 PM AND 3 AM. SOME OF THE MESO MODELS AT ODDS
WITH MORE FOCUS ON BANDING SHOWERS/ISO THUNDER NORTH OF US 20 AND
SOME ADDITIONAL DEVELOPMENT OVER THE FAR SOUTH... ESPECIALLY
NEARER 06Z ALONG THE IA/MO BORDER WHEN LOW LEVEL JET INCREASES
ACROSS EXITING BOUNDARY. CURRENT MESO ANALYSIS SHOWS THE SOUTH
HALF NEARLY UNCAPPED WITH 3000 TO 3500 J/KG SBCAPE AND INCREASING
SFC CONVERGENCE ALONG BOUNDARY DRIFTING SOUTH AND CURRENTLY
LOCATED FROM EAST OF MASON CITY SOUTHWEST TO ABOUT OMAHA. H700
TEMPS SUGGEST WEAK CAP OF 10C AT THAT LEVEL FOR NOW...BUT EXPECT
THAT TO WEAKEN YET BY LATE AFTERNOON. EFFECTIVE BULK SHEAR
SUFFICIENT FOR SUPERCELL DEVELOPMENT. SOUNDINGS ACROSS THE SOUTH
SHOW SOME DRYING AROUND H700 SO EXPECT THAT WIND WILL REMAIN THE
GREATER THREAT THIS AFTERNOON/EVENING ALONG WITH AN ISOLATED
TORNADO. 0-3KM CAPE ALREADY NEAR 125 J/KG WITH LCL HTS NEAR 1000
TO 1250 M OVER THE SOUTH AS WELL. WITH WARM CLOUD DEPTHS
APPROACHING 15 KFT AND PRECIPITABLE WATER QUITE HIGH AT 2 TO 2.25
INCHES AVAILABLE THROUGH THE EVENING SOUTH HALF THERE WILL BE A
POTENTIAL FOR A QUICK RAINFALL TOTAL OF +2 INCHES WITH ANY OF THE
STRONGER STORMS. ALONG WITH THAT...A POTENTIAL FOR LOCALIZED WATER
ISSUES AND POSSIBLE FLASH FLOODING REMAINS. CONFIDENCE ON
WIDESPREAD HEAVY RAINFALL COVERAGE REMAINS TOO LOW FOR A FLASH
FLOOD WATCH. WITH RATHER WEAK CONVERGENCE AND THUNDERSTORM
DEVELOPMENT CONDITIONAL ON CAP BREAKING...WILL KEEP THUNDER
CHANCES AT SLIGHT/CHANCE CATEGORY THROUGH MID AFTERNOON SOUTH AND
THEN INCREASE POP THROUGH 23-03Z TIME FRAME. ACROSS THE NORTH
ACTIVITY SHOULD BE NEARING AN END AROUND 00Z-02Z. LOOKING AT ALL
THE DATA...FEEL THE HRRR AND HOP WRF MAY BE TOO PESSIMISTIC WITH
LACK OF THUNDER DEVELOPMENT ACROSS THE WARM SECTOR. LATEST 4 KM
WRF SHOWS INCREASING COVERAGE FROM US 20 SOUTH THIS
AFTERNOON...MATCHING UP BETTER WITH THE SYNOPTIC SCALE SOLUTIONS.
LOWS TONIGHT WILL DROP TO NEAR 60 NORTH AND IN THE UPPER 60S SOUTH
AS COOLER AIR FILTERS INTO THE REGION BY SUNDAY MORNING.

.LONG TERM /SUNDAY THROUGH SATURDAY/...
ISSUED AT 326 PM CDT SAT JUL 12 2014

MAIN CONCERN REMAINS FOCUSED ON UNSEASONABLY COLD TEMPERATURES TO
FILTER INTO THE STATE MONDAY THROUGH WEDNESDAY...AND THEN MILD
AND DRY CONDITIONS THROUGH THE END OF THE WORK WEEK.

SUNDAY INTO MONDAY...SECONDARY TROUGH/COLD FRONT LOOKS TO PUSH
ACROSS THE STATE ON SUNDAY AND MAY BRING A FEW LIGHT SHOWERS AND
AN ISOLATED THUNDERSTORMS IN THE AFTERNOON WITH SOME MARGINAL
INSTABILITY RECOVERING FROM CONVECTION TONIGHT. SURFACE DEWPOINTS
LOOK TO BE ABOUT 10 DEGREES LESS THAN TODAY BUT ENOUGH MOISTURE
AVAILABLE COMBINED WITH WEAK FORCING WITH BOUNDARY MOVING
THROUGH...SO KEPT SLIGHT POPS GOING IN THE AFTERNOON SUNDAY.
ANOTHER STRONGER COLD FRONT TO BRING THE WELL ANTICIPATED
UNSEASONABLY COOL TEMPERATURES WILL PUSH THROUGH THE STATE DURING
THE DAY MONDAY. GOOD MIXING BEHIND THE FRONT BY THE AFTERNOON AND
TWEAKED UP WINDS SLIGHTLY. LOW CONFIDENCE WITH MENTION THE NON-
DIURNAL TEMP TREND ON MONDAY WITH THE CAA AS SUN ANGLE STILL HIGH
ENOUGH TO WARM TEMPS UP IN THE AFTERNOON.

TUESDAY THROUGH SATURDAY...VERY COLD AIRMASS FOR THIS TIME OF YEAR
TO FILTER INTO THE STATE AS 850MB TEMPS DROP TO +5C TO +6C BY EARLY
TUESDAY MORNING. KEPT MENTION OF NEAR RECORD LOWS FOR TUESDAY
MORNING AS SURFACE RIDGE LOOKS TO BE CENTERED OVER EASTERN IOWA INTO
THE WESTERN GREAT LAKES BY 12Z TUESDAY AND EXPECTING DECENT
RADIATIONAL COOLING TO DEVELOP. SURFACE DEWPOINTS DROP TO AROUND 50F
BY TUESDAY MORNING AND WITH THE RADIATION COOLING EVENT...COULD SEE
SOME SHALLOW FOG DEVELOP IF WINDS DROP OFF ENTIRELY. SOMETHING TO
CONSIDER WITH NEXT FORECAST PACKAGE.

COOL AIRMASS REMAINS IN PLACE THROUGH MUCH OF THE WORK WEEK BEFORE
IT BEGINS MODERATE BACK TO NORMAL TEMPERATURES BY FRIDAY INTO
SATURDAY OF NEXT WEEK. NO SIGNIFICANT SYSTEM TO BRING PRECIPITATION
TO CENTRAL IOWA FROM MID TO LATE WEEK NEXT WEEK.

&&

.AVIATION...12/18Z
ISSUED AT 105 PM CDT SAT JUL 12 2014

FRONTAL BOUNDARY DRIFTING SOUTH THIS AFTERNOON AND EVENING. SHRA
CONTINUE ALONG THE BOUNDARY OVER NORTHERN IOWA WITH GENERALLY
UNSTABLE CONDITIONS DEVELOPING ACROSS THE SOUTH. EXPECTING LINE
OF SHOWERS TO BECOME MORE CONVECTIVE THIS AFTERNOON WITH POTENTIAL
FOR BRIEF PERIOD OF HEAVIER RAINFALL AND MVFR VSBY. TIMING FOR
NORTHERN AREAS BETWEEN 19 AND 00Z...FROM US 20 SOUTH TO HIGHWAY
30...22Z THROUGH 03Z AND SOUTH OF HIGHWAY 30 FROM 23Z THROUGH 06Z.
BEST CHANCES FOR SVR CONVECTION WILL BE FOR KDSM AND KOTM AS MAX
INSTABILITY EXPECTED THERE FROM 21Z THROUGH 03Z. SVR THREAT MOST
LIKELY WIND GUSTS ABOVE 45 TO 50 KTS. HAVE NOT ADDED TO TAFS AT
THIS TIME...DUE TO TIMING/UNCERTAINTY CONSIDERATIONS...BUT WILL
MONITOR/ADD AS NEEDED WHEN TRENDS BECOME MORE EVIDENT. AFT 06Z
MOST AREA WILL BE VFR WITH LIGHT NW WINDS BECOMING 10-15KTS AFT
15Z SUNDAY... ESPECIALLY NORTH HALF. /REV

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...REV
LONG TERM...PODRAZIK
AVIATION...REV
Hazardous weather outlook, Jul 12, 3:02 PM CST, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
402 PM CDT SAT JUL 12 2014

IAZ025>028-035>039-044>050-057>062-070>075-081>086-092>097-132115-
WRIGHT-FRANKLIN-BUTLER-BREMER-WEBSTER-HAMILTON-HARDIN-GRUNDY-
BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
402 PM CDT SAT JUL 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE FORECAST TO DEVELOP THROUGH THE
EARLY EVENING HOURS. THE STRONGEST STORMS WILL BE CAPABLE OF
PRODUCING LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES.
LOCALLY HEAVY RAIN WILL ALSO ACCOMPANY THESE STORMS AND MAY LEAD
TO AREAS OF FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT.

IAZ004>007-015>017-023-024-033-034-132115-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-SAC-CALHOUN-
402 PM CDT SAT JUL 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THE EVENING.
HOWEVER...THE SEVERE THREAT APPEARS LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KLP

In the hours before

Special weather statement, Jul 12, 3:52 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
452 PM CDT SAT JUL 12 2014

IAZ071-072-122230-
MADISON IA-ADAIR IA-
452 PM CDT SAT JUL 12 2014

...HAIL AND HEAVY RAIN...

AT 451 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES SOUTH OF STUART...OR 9 MILES NORTHEAST OF GREENFIELD...MOVING
EAST AT 10 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
MADISON AND NORTHEASTERN ADAIR COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4137 9441 4147 9439 4147 9403 4127 9408
TIME...MOT...LOC 2151Z 277DEG 9KT 4140 9432

PODRAZIK

The radar

The Des Moines radar (KDMX), 68 km away, was scanning. The volume nearest the first event began at 22:14 UTC.

Open the radar archive at this moment

Event by event

3 heavy rain, 2 flash flood. Local standard time, as filed.

Heavy Rain, Marion

When
July 12, 4:14 PM CST to 5:29 PM CST
Where
Marion County, 0.69 mi N of Knoxville
Reported by
Social Media
Coordinates
41.330, -93.100

Rainfall of 1.7 inches in the past 75 minutes.

Heavy Rain, Taylor

When
July 12, 4:38 PM CST to 5:08 PM CST
Where
Taylor County, 0.69 mi S of Bedford
Reported by
Trained Spotter
Coordinates
40.660, -94.720

Rainfall of 1.50 inches in 30 minutes. Street flooding was reported at Highway 148 and Main Street on the south side of town with 5 to 6 inches of water flowing over the road.

Flash Flood, Marion

When
July 12, 4:45 PM CST to 6:30 PM CST
Where
Marion County, 0.79 mi NW of Knoxville to 0.6 mi NW of Knoxville
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
41.328, -93.111

Law enforcement reported water on the roads in front of the Knoxville Racetrack The water was up to the bottoms of the cars.

Heavy Rain, Mahaska

When
July 12, 4:48 PM CST to 5:03 PM CST
Where
Mahaska County, 3.61 mi NNW of Rose Hill
Reported by
Trained Spotter
Coordinates
41.370, -92.490

Rainfall of 0.87 inches in 15 minutes.

Flash Flood, Warren

When
July 12, 6:30 PM CST to 8:30 PM CST
Where
Warren County, 0.93 mi N of Milo to 1.45 mi NE of Milo
Cause
Heavy Rain
Property damage
$300,000
Reported by
Emergency Manager
Coordinates
41.293, -93.451

Ditches are completely full and flowing through the town of Millo. Roughtly 80 percent of the town still had standing water in the yards up to 3 feet deep.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 519088, 519087, 519110, 519086, 519112.